Deliver Help and Hope to Hungry Seniors This Thanksgiving Season. Donate

Cramps, Aches and Extreme Itching — What’s the Cause?

Most likely, 2 drugs that shouldn’t be taken together

En español | Q: I would like to know more about fenofibrate. It was prescribed to treat my high triglycerides. This is on top of the Pravachol (pravastatin) I have been taking for my high cholesterol.

Are your medications making you itchy? A senior man grimaces in frustration.

"I felt itching in my throat and extreme itching on my face," writes a reader. — Photo by Beathan/Corbis

See also: AARP's Drug Interaction Checker.

For the past few weeks I have been experiencing leg cramping, muscle aches, and — mostly and more recently — itching. I felt itching in my throat and extreme itching on my face, along with a burning sensation.

I went to see my dermatologist, thinking it was another episode of rosacea, but she said it wasn’t. Please advise.

A. We’ve known for many years now that statins (like the pravastatin you’re taking) and fibric acid derivatives (also known as fibrates) are drugs that generally should not be used at the same time.

The package insert that comes with your pravastatin prescription, for example, makes clear that if you take the drug with a fibrate (such as fenofibrate), “you may have an increased risk for serious reactions, including serious muscle problems.”

Because either drug can cause muscle problems on its own, the combined use of the drugs exponentially increases the risks of such adverse effects. (One Harvard study, for example, found that the combination of a statin and a fibrate increases the risk of muscle damage more than sixfold.) And the same goes for the itching problems you are experiencing.

The unexplained itching is especially worrisome, as it might suggest that your liver is having problems metabolizing the fibrates. Fibrates, in fact, can cause liver and kidney damage.

You need to report these side effects to your doctor right away, as well as address the risks that are posed by the simultaneous use of these drugs. If you are over 60 years old, it would also be advisable to talk to your doctor about safer ways to treat your high lipids, as the risks of the drugs you’re taking may outweigh their possible benefits.

"Ask the Pharmacist" is written by Armon B. Neel Jr., PharmD, CGP, in collaboration with journalist Bill Hogan. They are co-authors of Are Your Prescriptions Killing You?, to be published next year by Atria Books.

Join the Discussion

0 | Add Yours

Please leave your comment below.

You must be logged in to leave a comment.

AARP Membership

Discounts & Benefits

    Next Article

    Read This